Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 17, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jun 9, 2023, 2:51 PM MDT for Larimer County, Colorado. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2023, 2:51 PM MDT (20:51 UTC)
- Expired
- Jun 9, 2023, 4:39 PM MDT
- In force
- 108 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 87 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3317 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
413
WGUS55 KBOU 092051
FFWBOU
COC069-100000-
/O.NEW.KBOU.FF.W.0017.230609T2051Z-230610T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
251 PM MDT Fri Jun 9 2023
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
The Cameron Peak burn scar in...
Southern Larimer County in north central Colorado...
* Until 600 PM MDT.
* At 251 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Cameron Peak Burn Scar. Up to 0.7 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms in and around
the Cameron Peak Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Cameron Peak Burn
Scar.
* Some locations that will experience flash flooding include...
Pennock Pass.
This includes the following additional locations...
Box Prairie, Upper Buckhorn along County Road 44H, Crystal Mountain,
Poudre Springs, Monument Gulch, Upper Pingree Park Road and The
Retreat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the affected part of the Cameron Peak burn area. Rock
slides or debris flows can also be expected across rural roads.
&&
LAT...LON 4062 10552 4057 10558 4053 10551 4047 10552
4046 10540 4057 10535 4061 10542 4059 10548
FLASH FLOOD...RADAR INDICATED
$$
RJK1 follow-up statement
610
WGUS75 KBOU 092239
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
439 PM MDT Fri Jun 9 2023
COC069-092249-
/O.CAN.KBOU.FF.W.0017.000000T0000Z-230610T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
439 PM MDT Fri Jun 9 2023
...FLASH FLOOD WARNING FOR THE CAMERON PEAK BURN SCAR IS CANCELLED
FOR SOUTHERN LARIMER COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4062 10552 4057 10558 4053 10551 4047 10552
4046 10540 4057 10535 4061 10542 4059 10548
$$
RJKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:50 PM MDT, 1 minute earlier.
Area forecast discussion, Jun 9, 2:50 PM MDT, 1 minute before
Area Forecast Discussion National Weather Service Denver/Boulder CO 250 PM MDT Fri Jun 9 2023 .SHORT TERM...(This evening through Saturday) Issued at 250 PM MDT Fri Jun 9 2023 Radar shows storms continuing to develop over the mountains, Park County, and Palmer Divide early this afternoon. Cumulus development is evident on satellite over the plains as it further destabilizes. Storms will move eastward later this afternoon with outflows providing additional assistance in more storm development over the plains. SPC mesoanalysis shows MLCAPE 500-1000 J/kg with dewpoints rising into the upper 40s/low 50s. Sufficient to support thunderstorms moving eastward across the plains, some strong to severe (wind, hail). Other storms will pose the usual lightning, gusty wind threat. Showers/storms are likely to be out of the urban corridor by 8-9 PM. Remaining showers and thunderstorms cross the plains and exit mainly before midnight. A weak ridge builds in Saturday with an upper low over west of the CA coast and a trough to the east. Winds aloft become more westerly and increase slightly. In the morning there is a weak push of northerly flow, followed by another front later in the day that should turn winds north/northeasterly. Instability will be sufficient with MLCAPE values 800-1500 J/kg across the plains and a little less over the high country. Northeasterly component flow will favor upslope and provide additional moistening of the environment. With these ingredients in place, expect afternoon showers and thunderstorms, likely high in coverage than Friday. HREF guidance shows general agreement among the CAMs with storms first initiating over the mountains/foothills and Palmer Divide then spreading eastward onto the plains merging into a linear system. Model soundings show decent mid-level lapse rates (7-8 C/km), DCAPE approaching 1000 J/kg, a little shear. This environment will favor potential for a few strong to severe storms with damaging winds and large hail over the plains. Storms will be capable of producing heavy rainfall and will warrant some concern for flash flooding over the burn areas, especially the Cameron Peak burn area. See hydro discussion for more details. Storms move east across the plains, exiting or diminishing that evening. .LONG TERM...(Saturday night through Friday) Issued at 250 PM MDT Fri Jun 9 2023 Key Messages: 1) Potential for locally heavy rain and flooding through early next week 2) A few severe storms possible each day, too 3) Drying/warming trend possible by next weekend Saturday evening could still be quite active over the eastern plains, although bulk shear is limited so only isolated severe storms possible. Main threat would be for heavy rain. At this point, it appears that the highest threat of storms will be shifting east of the I-25 Corridor by the evening hours as afternoon activity should work over the airmass fairly effectively. A cold front is expected to back across the plains during the overnight hours, ushering in more low level moisture but also some stability concerns for Sunday. We'll likely start the day Sunday with areas of stratus and even some light drizzle possible with a weak upslope component. That's where the main concern for Sunday's shower/storm coverage, intensity, and rainfall comes into play. We'll likely destabilize during the day, but at the same time if winds stay shallow upslope then it will be hard to warm sufficiently to break the cap. That is said in the absence of any large scale forcing - which we don't see at this time under upper level ridging. Therefore, Sunday's heavy rainfall potential is conditional at this point depending on how much warming and destabilization can occur. If storms do fire (which is quite certain over the mountains and foothills), we will see a heavy rain threat. More in the hydro discussion below. Severe storm threat looks small with little bulk shear and marginal CAPE of just a few hundred J/kg. Monday could actually end up being the higher impact day, as current indications are for more MLCAPE again (800-1500 J/kg), and stronger shear. A strong 100+ kt speed max is expected to lift east/northeast from the base of the Desert Southwest trough and push into southern Colorado by afternoon. That'll put our forecast area in the left exit region of the upper jet and lead to large scale lift. Thus, storm coverage is expected to be higher and storm intensity is expected to be stronger given the increasing bulk shear. Heavy rain, flooding, and a few severe storms will all be possible. There's still upper level trough over us Tuesday for at least one more active/stormy weather day. By Thursday and Friday, there's better agreement we'll be getting into west/northwest flow aloft. While there may be some drying aloft, that pattern would still offer up potential for a backdoor cold front or two. Thus, it could still be somewhat active with scattered showers and storms in this period, and likely still below normal temperatures. That could finally change toward next weekend with warmer and drier weather under a stronger ridge, but we still have a week to go. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1225 PM MDT Fri Jun 9 2023 Light E/SE component winds this afternoon. Storms are beginning to develop off to the south west of the terminals. Outflows may briefly bring winds from the SW direction, gusty at times. Storms and more development pushes eastwards towards the terminals around mid afternoon. Timeframe for highest chances will still be in the 21-01z timeframe. Main impacts will be gusty outflow winds 35-40 kts, lightning, and small hail. By 01z, majority of the showers and thunderstorms will have moved off to the east of the terminals. This may result in a brief period of winds with an easterly component before they return to drainage. Saturday, light N/NE winds with a chance for thunderstorms mid afternoon through early evening. && .HYDROLOGY... Issued at 250 PM MDT Fri Jun 9 2023 Thunderstorms continue over the burn areas this afternoon, into the early evening. A few have been a threat to the burn areas, producing periods of heavy rainfall. Expect this threat to continue, especially over the Cameron Peak burn area through early evening. Above normal moisture will be in place on Saturday and there will be good coverage of storms. With better deep layer shear than previous days, storms may become strong over the burn areas and produce heavy rainfall. So an elevated risk of flash flooding will exist in the recent burn areas and a Flash Flood Watch may be needed. Across the plains, there will be a low risk of flash flooding as storms will be moving decently fast. Higher threat of flooding/hydrology issues will exist Sunday, Monday, and possibly even into Tuesday. For Sunday, upslope flow will combine with deeper moisture and higher water content. Warm cloud depths are forecast to grow to about 4,000 feet resulting in more efficient rainfall processes. If there is sufficient sunshine and destabilization along the Front Range, there will be potential for significant rainfall (strongest storms producing 1 to 1.5 inches of rain in less than 45 minutes) and thus greater risk of flash flooding. Burn areas would be most prone on Sunday given closer proximity to stronger surface heating, but can't rule out stronger storms and some hydro issues into the lower elevations - again depending on stability. The flooding threat may increase further Monday with stronger heating and shear. While storms will be moving faster, there may be more organized storm development with even heavier rainfall amounts of 1.5 to 2 inches in less than an hour from the stronger storms. With how wet and saturated (in some areas) the ground currently is and with reservoirs/lakes and rivers at high levels, heavy rain from storms will lead to excessive runoff and create flooding. WPC has highlighted a good portion of our forecast area in a slight risk of excessive rainfall on Sunday and Monday for good reason. A Flash Flood Watch may be needed for Sunday and Monday. We could still see locally heavy rainfall Tuesday depending on speed of the upper level trough - more uncertainty here yet. The flash flood risk from Wednesday through the end of the week will be more confined to the burn areas. However, large stem rivers will continue to run high. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Mensch LONG TERM...Barjenbruch AVIATION...Mensch HYDROLOGY...Mensch/Barjenbruch
Hazardous weather outlook, Jun 9, 11:19 AM MDT, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1119 AM MDT Fri Jun 9 2023 COZ030>051-101730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1119 AM MDT Fri Jun 9 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will develop over the mountains and plains this afternoon before dissipating later this evening. Expect a few strong to marginally severe storms across the plains this afternoon with damaging winds and hail up to one inch in diameter. The strongest storms will mainly remain east of the urban corridor. The flash flood potential in the mountains is expected to be low in most spots today with only marginal moisture and instability. Cameron Peak burn area may be more prone to flooding due to scattered stronger storms in that area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Saturday through Monday will be a stormy period before a slight drying and warming trend starts on Tuesday. Storms that form Saturday through Monday will be strong with heavy rain likely in the mountains, foothills, and I-25 corridor. This may lead to flooding due to the very wet ground that will not be able to take much more water. The most likely day for flooding will be Sunday but the flooding risk will exist on Saturday and Monday as well. The recent burn areas will see an elevated risk of flash flooding each of those three days. Some of the storms on Saturday through Monday may reach severe limits with hail and damaging wind gusts being the primary threats. Tuesday through the end of next week will see scattered showers and storms form most afternoons. There may be a limited risk of burn area flash flooding each day with some storms producing small hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across the northeast plains this afternoon, mainly sections east of the Interstate 25 corridor. Reports of hail and damaging winds will be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:43 PM MDT | Special Weather Statement | BOU | Jefferson | 47 min |
| Jun 8, 8:16 PM MDT | Special Weather Statement | BOU | Douglas | 44 min |
| Jun 8, 8:38 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Denver, Douglas, Jefferson | 2 hr |
| Jun 8, 8:48 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 42 min |
| Jun 8, 9:03 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 42 min |
| Jun 8, 9:34 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 41 min |
| Jun 8, 9:47 PM MDT | Special Weather Statement | BOU | Adams | 28 min |
| Jun 8, 10:18 PM MDT | Special Weather Statement | BOU | Adams, Arapahoe, Elbert | 57 min |
| Jun 8, 11:05 PM MDT | Areal Flood Advisory | BOU | Denver | 6 hr |
| Jun 9, 4:46 PM MDT | Special Weather Statement | BOU | Washington | 59 min |
| Jun 9, 4:51 PM MDT | Special Weather Statement | BOU | Weld | 39 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.